Kansas, 2009

Hail and Damaging Winds in Kansas, July 8, 2009

July 8, 2009 · NWS DDC · 5 events in 2 counties and zones

An upper low was moving slowly out of New Mexico and into the Panhandle of Texas. This low helped to destabilize the atmosphere enough to generate thunderstorms, some severe during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper low was moving slowly out of New Mexico and into the Panhandle of Texas. This low helped to destabilize the atmosphere enough to generate thunderstorms, some severe during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 2:31 AM CST, 59 minutes earlier.

Area forecast discussion, Jul 8, 2:31 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
331 AM CDT WED JUL 8 2009

.DISCUSSION...

DAYS 1-2...

A SMALL BAND OF ELEVATED THUNDERSTORMS WAS PERSISTING IN THE AREA
FROM AROUND SCOTT CITY BACK INTO NORTHWEST KANSAS. THIS CONVECTION
APPEARS TO BE AIDED BY UVV DUE TO WARM ADVECTION AND ISENTROPIC LIFT.
THE NAM SHOWS THIS PRETTY WELL AND GRADUALLY MOVES THE AREA TO THE
EAST THROUGH THE EARLY MORNING HOURS. THINK THE AREA OF STORMS WILL
CONTINUE THROUGH SUNRISE SO WILL KEEP SOME ISOLD/WIDELY SCT POPS
GOING ACROSS THE NORTHEAST AND EASTERN CWA THROUGH ABOUT 15Z.

THE UPPER RIDGE CONTINUES TO BUILD OVER THE CENTRAL HIGH PLAINS THROUGH
THURSDAY. A LEE SIDE TROUGH WILL PERSIST ALONG THE KANSAS/COLORADO BORDER
THROUGH THE DAY. THE MODELS HAVE BEEN KEEPING THIS AFTERNOON AND TONIGHT
DRY AND AM INCLINED TO KEEP IT THAT WAY AS CONVERGENCE ALONG THE TROUGH
LOOKS PRETTY WEAK. IN ADDITION...SURFACE DEWPOINTS WILL BE FALLING INTO
THE 30S OVER WESTERN SECTIONS OF THE CWA THIS AFTERNOON AS DRIER AIR
FROM THE EASTERN SLOPES. THE DRIER AIR PLUS HIGH TEMPERATURES TOPPING
OUT AT OR ABOVE 100 THE NEXT FEW DAYS WILL RESULT IN RELATIVE HUMIDITY
FALLING INTO THE LOWER TEENS OVER THE SOUTHWEST PART OF THE CWA. SOME
COOL SEASON GRASSES ARE CURING OUT IN FAR SOUTHWEST KANSAS WHICH RAISES
SOME CONCERN ABOUT WILDLAND FIRES. WINDS ARE NOT EXPECTED TO BE
TOO STRONG TODAY SO DO NOT ANTICIPATE ANY FIRE WEATHER HEADLINES.
WILL MENTION THE INCREASED THREAT IN THE FWF. WILL ALSO MENTION THE
VERY WARM TEMPERATURES AND POTENTIAL FOR HEAT ADVISORY CONDITIONS
ESPECIALLY IN THE SOUTHEAST CWA.

THE MODELS HAVE BEEN FAIRLY CONSISTENT IN SHOWING A FRONTAL BOUNDARY
SLIDING SOUTH INTO WESTERN KANSAS ON THURSDAY. THERE COULD BE ENOUGH
CONVERGENCE ALONG THE FRONT TO GENERATE A FEW HIGH BASED THUNDERSTORMS
BUT AM NOT OVERLY CONFIDENT. FOR NOW WILL INCREASE POPS TO AROUND
10 PERCENT OR SO BUT LEAVE THE FORECAST DRY.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER
LEVEL RIDGE OF HIGH PRESSURE DOMINATING ACROSS THE CENTRAL PLAINS TO
BEGIN THE PERIOD FRIDAY BEFORE BEGINNING TO EDGE BACK TO THE WEST
INTO COLORADO AND NORTHERN NEW MEXICO BY THE END OF THE WEEKEND.
AT THE SURFACE, AN AREA OF LOW PRESSURE WILL PERSIST GENERALLY
ACROSS SOUTHEASTERN COLORADO AND SOUTHWESTERN KANSAS THROUGH THE END
OF THE WEEKEND. MEANWHILE, A WEAK COLD FRONT WILL BEGIN TO SLOWLY
PUSH SOUTH INTO WESTERN KANSAS FRIDAY BEFORE STALLING OUT SOMEWHERE
ACROSS SOUTHWEST KANSAS SATURDAY. HOWEVER, A LOW LEVEL SOUTHERLY
FLOW WILL PREVAIL ACROSS MUCH OF THE CWA THROUGH THE WEEKEND EXCEPT
FOR THE MOST NORTHERN PORTIONS OF THE FORECAST AREA, WHICH WILL BE
JUST NORTH OF THE FRONTAL BOUNDARY. AGAIN, COMBINED WITH THE UPPER
LEVEL RIDGING ALOFT, THIS WILL ALLOW FOR TEMPERATURES TO WARM UP TO
JUST ABOVE THE SEASONAL NORM GOING INTO THE WEEKEND. FOR FRIDAY,
TEMPERATURES WILL BE QUITE WARM WITH BOTH THE GFS AND ECMWF SHOWING
TEMPERATURES AT H85 RANGING IN THE LOWER 30S(C) ACROSS MUCH OF
SOUTHWEST AND SOUTH CENTRAL KANSAS. AS A RESULT, EXPECT HIGHS FROM
AROUND 100F TO NEAR 105F ACROSS THE CWA WITH TEMPERATURES BACKING
OFF SOMEWHAT BUT REMAINING QUITE WARM THROUGH THE REMAINDER OF THE
WEEKEND. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. VERY LITTLE IN
THE WAY OF PRECIP IS EXPECTED ACROSS THE FORECAST AREA THROUGH THE
WEEKEND.

&&

AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. OTHERWISE, A LEE SIDE
TROUGH OF LOW PRESSURE WILL PERSIST ALONG THE COLORADO BORDER TODAY.
LIGHT SOUTHERLY WINDS THIS MORNING WILL INCREASE TO 15 TO 25KT BY
THIS AFTERNOON BEFORE AGAIN SUBSIDING OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 100  70 103  72 /   0  10  10  10
GCK 100  68 100  71 /  10  10  10  10
EHA 102  67 102  69 /  10  10   0   0
LBL 101  67 102  71 /  10  10   0   0
HYS  97  71 101  73 /  20  10  10  10
P28  98  73 103  75 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/32
Hazardous weather outlook, Jul 7, 3:57 AM CST, 23 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT TUE JUL 7 2009

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT TUE JUL 7 2009 /357 AM MDT TUE JUL 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON
AND EVENING ALONG THE KANSAS/COLORADO BORDER AND OVER SOUTHWEST
KANSAS...MAINLY WEST OF A WAKEENEY TO DODGE CITY AND ASHLAND LINE.
WHILE THE PROBABILITY FOR STORMS IS FAIRLY LOW...ANY STORMS THAT
DEVELOP WOULD BE CAPABLE OF PRODUCING STRONG TO DAMAGING WIND GUSTS
ALONG WITH SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jul 7, 11:04 PM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1204 AM CDT WED JUL 8 2009

KSZ077-078-080600-
FORD-GRAY-
1204 AM CDT WED JUL 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY AND SOUTHWESTERN
FORD COUNTIES...

AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CIMARRON...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3747 9985 3748 10025 3777 10050 3792 10030
TIME...MOT...LOC 0504Z 310DEG 21KT 3778 10035

KRUSE
Special weather statement, Jul 8, 3:01 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT WED JUL 8 2009

KSZ043-044-063-081000-
FINNEY-LANE-SCOTT-
401 AM CDT WED JUL 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...SOUTHERN
SCOTT AND SOUTHWESTERN LANE COUNTIES...

AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SHALLOW WATER...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHWESTERN FINNEY...SOUTHERN SCOTT AND SOUTHWESTERN
LANE COUNTIES...INCLUDING THE CITY OF FRIEND...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3844 10071 3803 10050 3802 10109 3828 10109
      3844 10100
TIME...MOT...LOC 0902Z 319DEG 22KT 3830 10099

JOHNSON

The radar

The Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Finney

When
July 8, 3:30 AM CST
Where
Finney County, 7.64 mi E of Tennis
Measured
0.88 in hail
Reported by
Public
Coordinates
38.160, -100.780

There was also a 60 mph wind gust estimated when the hail was falling.

Hail, Finney

When
July 8, 3:30 AM CST
Where
Finney County, 2.28 mi ESE of Tennis
Measured
1.75 in hail
Reported by
Public
Coordinates
38.160, -100.880

Thunderstorm Wind, Finney

When
July 8, 3:30 AM CST
Where
Finney County, 6.66 mi ESE of Tennis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.150, -100.800

Nickel sized hail was also reported with this wind.

Thunderstorm Wind, Finney

When
July 8, 4:03 AM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
37.980, -100.860

This wind report was from the KDOT site on the east side of Garden City.

Hail, Barber

When
July 8, 6:50 AM CST
Where
Barber County, 7.68 mi WNW of Hardtner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.060, -98.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190974, 190975, 190981, 190982, 190977.